Funnel Cloud, Carroll
- When
- July 5, 6:01 PM CST
- Where
- Carroll County, 1.69 mi ENE of Dedham
- Reported by
- Law Enforcement
- Coordinates
- 41.910, -94.790
Law enforcement relayed multiple reports of funnel clouds occurring with showers in the area.
A broad upper level ridge resulted in warm and humid conditions across the area with modest uncapped instability. While there was little in the way of forcing mechanism to develop storms, high frequency gravity wave could be seen in satellite imagery moving through the flow in the cumulus field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A broad upper level ridge resulted in warm and humid conditions across the area with modest uncapped instability. While there was little in the way of forcing mechanism to develop storms, high frequency gravity wave could be seen in satellite imagery moving through the flow in the cumulus field. A handful of short-lived showers developed from this, and with sufficient low level instability in place, a few funnel clouds developed with these showers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 5:33 PM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 633 PM CDT Sun Jul 5 2020 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Sunday/ Issued at 253 PM CDT Sun Jul 5 2020 Expectations have changed little over the past few days with weather concerns highlighted by convective trends Monday Night, as well as Wednesday Night through at least Thursday, and heat and humidity impacts through the week. Have removed the PoPs from this evening with little cumulus organization or shallow surface convergence noted. Have also observed multiple, relatively high frequency waves moving through the cumulus fields in visible imagery today. This has resulted in several subsidence/vertical motion cycles, which haven't been conducive for any sustained updraft growth. Forcing associated with the short wave currently moving across MT into Saskatchewan will continue to gradually lower heights across the northern Plains into tonight however, eventually pushing the current weak Dakotas frontal boundary to near the Siouxland area by early Monday evening. Models are not in great agreement on the southeast progression of the boundary, or degree of convective development for that matter, but weak forcing and convergence is expected to trigger surface based convection of some degree somewhere from Siouxland into the Upper MS Valley. Deep shear will be weak, but MLCAPEs pushing 3K J/kg will result in some limited strong to severe potential in the evening with damaging wind the primary threat. Although a bit may linger into early Tue, convection should trend downward overnight either due to the loss of heating and/or advancing too far south and east away from any appreciable low level jet influence. The attention will then turn toward what will likely be the warmest day of the week Wednesday, which may have the greatest heat/humidity impacts. As opposed to recent weak winds, the more pronounced SSW surface flow will be conducive for warming so have continued to boost temps to the top of the guidance suite. This may result in 100+ afternoon heat indices. The amount of precip Mon Night, or lack thereof, may also factor into the degree of warming with evapotranspiration possibly waning a bit into midweek if we continue to dry and promoting lower dewpoints and a touch more mixing. Our attention will then turn to precip trends starting Wednesday Night into Thursday as a short wave approaches the MO Valley during the day. Any surface convergence and genesis area looks to be to our west, but the combination of synoptic forcing and what will be a stronger low level jet and associated moisture transport into the night may help sustain convection into early Thursday. Low level features, including convergence and theta-e advection will be less favorable to develop and sustain anything Thursday Night into Friday, but lingering synoptic scale forcing may be sufficient for at least some convective potential through the end of the work week. Confidence is low through the weekend with ridging building through the Rockies and northwest flow strengthening a bit here, including the passage of severe short waves. Little idea on details, but this overall pattern suggests seasonal mid July temp and dewpoints with the aforementioned short wave passages keeping intermittent precip chances in the forecast. There may be a bit of an uptick in severe potential as well with the NW flow promoting increased deep shear. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 631 PM CDT Sun Jul 5 2020 Weather pattern remains mostly quiet through the TAF period. A few isolated thunderstorms have developed within the cumulus cloud field, but have been short lived. CIGs will remain VFR. There may be a slight drop locally in visibility overnight but not enough confidence to put in TAFs, thus will stick with prevailing VFR visibility in the TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 307 PM CDT Sun Jul 5 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-062015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 307 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms are possible late Monday into Tuesday, mainly across northern Iowa. Another round of storm chances move through late Wednesday through Friday. The threat for severe weather remains low at this time. A period of hot and humid conditions is possible toward the latter half of next week. Heat indicies into the mid to upper 90s may be common, with a few areas around 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Des Moines IA 527 PM CDT Sun Jul 5 2020 IAZ039-060030- Black Hawk- Including the cities of Waterloo and Cedar Falls 527 PM CDT Sun Jul 5 2020 ...Isolated Nearly Stationary Thunderstorms Developing in Black Hawk County... Late this afternoon, an isolated thunderstorm has developed over Black Hawk County near Cedar Falls. Radar estimated rainfall rates of up to 2 inches per hour are occurring with this storm. Rainfall amounts so far have been estimated between .25 and .75 inches over the area. Expect up to 1 to 2 inches of rainfall as the storm is not moving much at this time. If traveling across Black Hawk County for the next hour or so, expect brief heavy rainfall with lowered visibility, possible ponding on roadways and highways, possibly causing difficult travel conditions. Use caution this evening if traveling in this area. REV
Special Weather Statement National Weather Service Des Moines IA 650 PM CDT Sun Jul 5 2020 IAZ045-046-057-058-060115- Carroll-Greene-Audubon-Guthrie- Including the cities of Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, and Casey 650 PM CDT Sun Jul 5 2020 ...Isolated Nearly Stationary Thunderstorms Developing Over the Region This Evening... Isolated thunderstorms have developed near Audubon, Coon Rapids, Dedham, and Ralston. Radar estimated rainfall rates of up to 1 or more inches are possible with these storms as well as possible pea to dime sized hail and wind gusts to 45 mph with any stronger storms. Rainfall amounts so far have been estimated between 0.5 and 1.0 inches. Expect up to 1 to 1.5 inches of in some of the heavier downpours. If traveling across the area for the next hour or so, exercise caution and expect brief heavy rainfall with lowered visibility, possible ponding on roadways and highways which may cause brief difficult travel. REV
The Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
3 funnel cloud. Local standard time, as filed.
Law enforcement relayed multiple reports of funnel clouds occurring with showers in the area.
Public report of a funnel cloud near Lake View, IA.
Law enforcement reported a brief funnel halfway to the ground before dissipating.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903208, 903209, 903211.